Saturday, October 19, 2019

Comments by Tybee

Showing 10 of 10 comments.

  • David Cope — I hope you’ve gotten off benzos and recovered since your comment above. Mostly I hope that they didn’t destroy your life long term. I was forced to retire early because of them, but have since recovered most of my mental and physical functions. Sadly, though, my career is now over…

    Cleve’s — you’re far from alone.

  • All good advice, David, with the exception of any supplements. As the OP likely knows by now, most people in benzo withdrawal don’t tolerate any supplements at all, vitamins and magnesium included. I can’t say why, but I experienced this several years ago while tapering off of Klonopin and high numbers of people in 2 different online benzo withdrawal groups have confirmed it. The best I could do for myself was to eat a healthy diet, exercise, and practice mindfulness. It was, as most will say, the most horrific experience of my life—and it lasted about a year. Easy to understand why the suicide rate is so high among people coming off of these drugs; the physical and mental pain can be unbearable. The good news is that we do heal, so it does get better.

  • As an RN, I knew my prescribers well, and am certain that they didn’t receive any more education about the potential for what happened to us than I did during my nursing education. They were as blindsided by what happened to me as I was. If it happened now, I would blame them, as I made damn sure to educate them during my withdrawal, plus there’s much more media attention to psych drug problems — ignorance is no longer an excuse… I do very much blame the pharmaceutical industry that has surpassed huge amounts of information about risks/side-effects, all in the name of profits.

  • humanbeing: Time will heal. I was where you are now, terribly frightened that it would never end, but it did. I tapered for a year and had hard, painful withdrawal for two years, but then my brain slowly began to function better than I remember it being pre-benzos. There’s truly reason to hope! As others have said, both here and elsewhere, eat as clean a diet as possible, get some fresh air and exercise (even gentle walks in a park), try to meditate and/or practice mindfulness (MBSR helped me enormously), and wait it out. I can’t tell you how sick I was, but that’s past tense! You’ll get there, I’m sure of it.

  • markps2–so true that desperation clouds judgement. As a very good RN who also went on benzos for sleep, I felt enormous embarrassment and shame for the situation I found myself in once I developed tolerance withdrawal symptoms and associated suffering. I went on the drugs for night anxiety that led to insomnia, but over time, the benzos caused full blown nocturnal panic attacks, which were immeasurably worse than the anxiety I’d experienced before benzos. I was then diagnosed with panic disorder and my benzo dose increased. Once I figured out what was happening it took a year to taper off the drugs (against the wishes of my physicians), and two years to move through a brutal withdrawal, but I now sleep well most nights and have NO panic. None. Migraine headaches have also ceased. But like you, I don’t blame the docs–I should have done better research.

  • I’ve worked in healthcare for many years and have known a significant number of psychiatrists and prescribing psych-NPs. There is not one among them who truly understands the issues being discussed here or who fits Duane’s criteria for having made “a clean break.”

  • “But of course many of his ex-patients hate his guts for the human rights abuses he carried out on them”
    **Very well put — as a former patient who continues to fight through the aftermath of 30 years on brain altering psychiatric drugs, I feel very much that my human rights have been profoundly abused.

    “I wonder how much money it costs the taxpayer when a psychiatrist is added to the world. Most psychiatrists are going to leave a litany of iatrogenic disease in their wake, millions of dollars in disability payments, millions in lost productivity from the people whose lives they kneecap and destroy…”
    **One more educated and highly skilled person here — on SSI disability due to severe benzodiazepine and SSRI damage to what used to be a great brain. Divorced and suffering in isolation, waiting for a protracted withdrawal to resolve. Hoping that it will…

    The hardest thing is that no one — NO ONE — in my circle of friends, former co-workers, or PCP understands it. We truly do suffer this in isolation.